Weird smile after Botox (Photo)

i had 6 units under each crows feet, 10 glabellar, 8 forehead (i do it every 8 months) one month ago. this time, different provider and my smile looks weird: asymmetric cheek (or whatever asymmetry is exaccerbated) and my already full cheeks puff up and now when i smile they are gianormous! is it misplacement of botox (i had half a syring of filler tooin region of nl folds, may be that?)

Doctor Answers 7

Change in smile after Botox

This is caused by the crows feet injection not properly administered. If it is too low, the zygomaticus muscle is affected and this changes the smile. It will all go back to normal but it might take up to 3 months to get better.


Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Weird smile after Botox

 Hello, "Angelique", I hope you are well.

   If Botox is placed where the periorbial muscle abuts or overlaps the cheek muscles, especially if it is injected in more dilute concentrations, it can spread to the zygomaticus major and minor and affect the smile.  This can also sometimes happen if patients massage the treated area. It be avoided via high placement in low doses using concentrated Botox (I use 10 units per 0.1 cc by adding just one cc to the vial of 100 units, which costs me more via more units lost in the syringe with each injection but keeps the Botox in the muscles you intend to affect).  

This should wear off fairly quickly given the low dose that was used.  Consider whether your smile lines look natural and pleasing without treatment; sometimes we can overtreat muscles that are important in communicating our feelings to others. I think this is especially true for smile lines, which convey warmth and caring to others.


  All the best, 

  Dr. Clark


Sheryl D. Clark, MD
New York Dermatologist
5.0 out of 5 stars 7 reviews

Smile affected by botox treatment of crow's feet

Treating the crow's feet area has to be done with consideration to the other muscles in the region. If the crow's feet lines are injected too low the Botox can spread to the muscles that elevate your lip and cause a weakness in your smile. It will wear off in 3 months or so but be sure to see an experienced injector next time to avoid this complication. All the best,

Dr. Brace

Matthew Brace, MD
Ontario Facial Plastic Surgeon
5.0 out of 5 stars 2 reviews

Botox and smile

It is likely that your injector may have injected the botox a bit low and affected the muscles that allow you to smile. This will take 3-4 months to wear off.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Weird smile after Botox

Most likely this is due to the injections of Botox being too low on the cheeks and involving the zygomaticus muscles.  filler will not help and this may just need to wear off

Melvin Elson, MD
Nashville Dermatologist
5.0 out of 5 stars 6 reviews

Asymmetric smile after Botox and filler

Thank you for your question angelique2016. I am sorry to hear about your situation. Botox is a purified protein used to address wrinkles associated with facial expression. It is difficult to make an assessment without a before photograph. However fillers placed in the nasolabial folds may affect the appearance of such areas both at rest and when smiling. In this photograph there appears to be asymmetry. With any Botox injection there is a risk of spread to nearby muscles. When Botox is placed in the crow's feet, it may spread to the zygomatic muscles in the upper cheek. These muscles pull the corners of the mouth upward when one smiles. If Botox spreads to these muscles and relaxes them, it can result in a temporary asymmetric smile. This normally resolves in 3-4 months. Please follow up with your doctor for specific recommendations. Good luck!

Alex Eshaghian, MD, PhD
Encino Physician
5.0 out of 5 stars 1 review

Weird smile after Botox and filler

Thank for sharing your question and photo. The problem might have occurred from migration of the Botox or inappropriate placement. See your doctor or get a second opinion from another experienced injector.  Good luck,

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.